Georgia, 2004Flash Flood and Hail in Georgia, November 23, 2004
November 23, 2004 · NWS FFC · 4 events in 4 counties and zones
2 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 23, 2:48 PM EST, 42 minutes earlier.
Area forecast discussion, Nov 23, 2:48 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EST TUE NOV 23 2004
.SHORT TERM...
WET WEATHER IN STORE FOR THE AREA THROUGH THE NEXT 36 HOURS AS
PERSISTENT UPPER LEVEL SYSTEM THAT HAS PLAGUED THE LOWER MISSISSIPPI
VALLEY THE PAST SEVERAL DAYS FINALLY OPENS AND LIFTS NORTHEAST.
HAVE ISSUED A FLOOD WATCH FOR NORTH GEORGIA DUE TO THE ALREADY
NEARLY SATURATED GROUND AND HIGH STREAM FLOWS. AS UPPER LEVEL SYSTEM
LIFTS TO THE NORTH OF US WEDNESDAY...A STRONG ASSOCIATED SURFACE LOW
LIFTS INTO THE OHIO VALLEY DRAGGING A RATHER STOUT COLD FRONT
ACROSS THE STATE WEDNESDAY EVENING. RAIN SHOULD END OVERNIGHT WITH
CLEARING AND NOTICEABLY COOLER WEATHER FOR THANKSGIVING DAY.
.LONG TERM...
NORTHWEST UPPER FLOW LATE THURSDAY QUICKLY SWINGS BACK TO
SOUTHWESTERLY DURING THE DAY FRIDAY AHEAD OF THE NEXT SYSTEM TO
IMPACT THE REGION. DRY WEATHER SHOULD PREVAIL UNTIL LATE IN THE DAY
SATURDAY AS NEXT FRONT APPROACHES. THIS SYSTEM IS FORECAST TO MOVE
ACROSS PRETTY QUICKLY...WITH ONLY MARGINAL MOISTURE RETURN. SHOULD
SEE SCATTERED SHOWERS WITH THE FRONT ENDING BY SUNDAY MORNING.
SUNDAY AND MONDAY APPEAR DRY AND SEASONAL FOR NOW...WITH NEXT
CHANCE OF RAIN POSSIBLE BY THE END OF THE FORECAST.
&&
.HYDROLOGY...NONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 60 65 50 55 / 80 90 40 00
ATHENS 60 66 49 56 / 80 90 40 00
GAINESVILLE 58 65 48 54 / 80 90 40 00
ROME 59 65 49 54 / 80 90 20 00
COLUMBUS 63 70 55 60 / 80 90 40 00
MACON 63 69 54 61 / 60 90 40 00
&&
.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH WEDNESDAY
AFTERNOON FOR NORTH GEORGIA.
&&
20
Hazardous weather outlook, Nov 23, 10:18 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 AM EST TUE NOV 23 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-232117-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED THUNDERSTORMS AND LOCALLY HEAVY EXPECTED TODAY...
.SYNOPSIS...
A NEARLY STATIONARY BOUNDARY WILL LINGER ACROSS THE AREA THIS
AFTERNOON INTO TONIGHT. AT THE SAME TIME A DISTURBANCE WILL CROSS
THE AREA THROUGH THIS AFTERNOON. ONCE THIS DISTURBANCE
PASSES...PRECIPITATION SHOULD DIMINISH LATER THIS AFTERNOON AND EARLY
TONIGHT. THE MAIN WEATHER SYSTEM WILL THEN APPROACH THE AREA LATER
TONIGHT INTO WEDNESDAY.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE ISOLATED THUNDERSTORMS
WILL BE LIGHTNING. HOWEVER...MOST OF THE LIGHTNING IS EXPECTED TO BE
CLOUD-TO-CLOUD AS THE GREATEST INSTABILITY IS IN A LAYER FROM 1000 TO
6000 FEET. IN ADDITION...LOCALLY HEAVY RAIN COULD CAUSE SOME MINOR
FLOODING IN SPOTS.
.DISCUSSION...
A NEARLY STATIONARY BOUNDARY IS SET UP ACROSS MIDDLE
GEORGIA...ASSOCIATED WITH HIGHER DEWPOINTS. THIS BOUNDARY WILL MOVE
LITTLE THROUGH TONIGHT. AS A DISTURBANCE CROSSES GEORGIA THIS
AFTERNOON...SOME ISOLATED THUNDERSTORMS ARE POSSIBLE. HOWEVER...MOST
OF THE LIGHTNING IS EXPECTED TO BE CLOUD-TO-CLOUD AS THE GREATEST
INSTABILITY IS IN A LAYER FROM 1000 TO 6000 FEET. IN THIS LAYER...THE
LIFTED INDEX WILL DROP TO -1 CELSIUS TO -2 CELSIUS. WITH PLENTY OF
MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE...EXPECT LOCALLY
HEAVY RAIN...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20 THROUGH 4
PM. ONCE THIS DISTURBANCE PASSES...PRECIPITATION WILL DIMINISH. THE
NEXT DISTURBANCE WILL APPROACH THE AREA LATE TONIGHT INTO WEDNESDAY.
AT THAT TIME...THERE SHOULD BE ENOUGH INSTABILITY TO THE SURFACE TO
ENHANCE THE CHANCE FOR CLOUD-TO-GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WEDNESDAY. SOME MINOR FLOODING IS POSSIBLE. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
NOEL
In the hours before
Special weather statement, Nov 23, 2:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EST TUE NOV 23 2004
GAZ042-052-066-232030-
247 PM EST TUE NOV 23 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
AND HEAVY RAIN IN TROUP...HEARD AND CARROLL COUNTIES UNTIL 330 PM
EST...
AT 142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER RANDOLPH AND CHAMBERS COUNTIES IN ALABAMA
MOVING EAST AT 30 MPH. THESE STORMS WILL SPREAD OVER CARROLL...
HEARD...AND TROUP COUNTIES THROUGH 330 PM.
RAINFALL AMOUNTS NEAR 1 INCH CAN BE EXPECTED WITH THESE STORM OVER
THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 330 PM EST.
Event by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Polk
- When
- November 23, 3:30 PM EST to 3:45 PM EST
- Where
- Polk County, Fish Creek
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.000, -85.133
The Polk County 911 Center reported that at least 50 trees were down in the Rockmart area, with several more down to the west of Rockmart in the Fish and Fish Creek areas. At least three homes were damaged in the Fish Creek area from fallen trees. In Rockmart, one barn collapsed from the strong winds and several others were damaged. Several power lines were also down in the area.
Thunderstorm Wind, Paulding
- When
- November 23, 4:08 PM EST
- Where
- Paulding County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.933, -84.883
The Paulding County Emergency Management Director reported that several trees and power lines were down around the county.
Hail, Butts
- When
- November 23, 5:29 PM EST
- Where
- Butts County, Jackson
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.300, -83.967
The Butts County 911 Center reported dime-sized hail on Georgia Highway 36 West in Jackson.
Flash Flood, Cobb
- When
- November 23, 8:44 PM EST to 11:00 PM EST
- Where
- Cobb County, Marietta
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
The National Weather Service river gage located at Sope Creek rose above the flood stage of 12.0 feet at 8 pm EST as a result of several inches of rain during the preceding hours. The creek crested just above this stage and then fell below flood stage around 11 pm EST. The yards of several homes were flooded on Lower Roswell Road adjacent to the creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, November 23, 20041 death · 20 injured · $5.0 million · F3 · 1 event
- Tornadoes and Flash Flooding in Mississippi, November 23 to 24, 20041 death · 6 injured · $13 million · F3 · 71 events
- Tornado in Texas, November 23, 20041 death · $500,000 · F2 · 1 event
- Tornadoes and Flash Flooding in Texas, November 23, 2004$499,000 · F2 · 41 events
- Tornado in Louisiana, November 23, 20043 injured · $500,000 · F2 · 1 event
- Tornado in Louisiana, November 23, 20041 injured · $1.0 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Louisiana, November 23, 2004$800,000 · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.1 million · F1 · 1 event
- Tornadoes and Hail in Alabama, November 23, 2004$400,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428795, 5428794, 5428796, 5428797.